Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 4, 2008, 5:09 PM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2008, 5:09 PM PST (01:09 UTC)
- Expired
- Jan 4, 2008, 8:15 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 55 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 050113 FFWLOX CAC037-050415- /O.NEW.KLOX.FF.W.0002.080105T0109Z-080105T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 515 PM PST FRI JAN 4 2008 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR THE CORRAL AND CANYON BURN AREAS IN MALIBU ACROSS EXTREME WEST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 815 PM PST * AT 510 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL MOVING INTO THE MALIBU AREA...INCLUDING CORRAL AND CANYON BURN AREAS. RAINFALL RATES WILL EXCEED ONE HALF INCH PER HOUR. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 3412 11880 3410 11863 3403 11861 3402 11881 TIME...MOT...LOC 0109Z 180DEG 0KT 3406 11871 $$ GOMBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 1:40 PM PST, 3 hours 29 minutes earlier.
Area forecast discussion, Jan 4, 1:40 PM PST, 3 hours 29 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 140 PM PST FRI JAN 4 2008 .SHORT TERM (TODAY-MON)...MAJOR STORM APPROACHING THE AREA THIS AFTERNOON WITH HEAVY RAIN REPORTED AS FAR SOUTH AS SRN SBA COUNTY. DIDNT GET MUCH IN THE WAY OF WARM FRONTAL RAIN LAST NIGHT LIKE EXPECTED BUT THE MAIN EVENT FOR TONIGHT IS STILL ON TRACK. HAVENT MADE MUCH IN THE WAY OF ADJUSTMENTS TO RAINFALL AMOUNTS, GENERALLY 2-4 INCHES COAST/VALLEYS AND 5-10 IN THE MOUNTAINS. STRONG SOUTHERLY FLOW AT LOW LVLS AND PWS CLOSE TO 1.4 INCHES AS WELL AS A FAIRLY LONG DURATION (12-18 HOUR) EVENT WILL RESULT IN SOME PRETTY IMPRESSIVE TOTALS AND HOURLY RATES. LAX-SFO GRADIENT PEAKED AT AN IMPRESSIVE 22 MB AT 16Z THIS MORNING AND WINDS HAVE BEEN PRETTY STRONG ALONG THE CENTRAL COAST. THE STRONGEST WINDS BY FAR ARE OVER THE BAY AREA BUT GUSTS UP TO AROUND 60 MPH HAVE BEEN REPORTED IN SLO COUNTY. AS THE FRONT SAGS SOUTH TONIGHT WINDS WILL BE ON THE INCREASE OVER LA/VTU COUNTIES. GRADIENT HAS DROPPED TO 18 MB AS OF 1 PM BUT STILL HIGH ENOUGH TO GENERATE SOME VERY GUSTY WINDS. MODELS SHOW THE MAIN RAIN BAND MOVING INTO OC SATURDAY MORNING SO WE SHOULD SEE SHOWERS TAPERING OFF PRETTY RAPIDLY BY AROUND SUNRISE. HAVE LOWERED POPS QUITE A BIT FOR SATURDAY INTO THE SCATTERED SHOWERS CATEGORY AS PRECIP WILL BE MUCH MORE HIT AND MISS TOMORROW. THE COLD AIR POOL WILL REMAIN NORTH OF THE SLO COUNTY SO CONVECTION IS A REMOTE POSSIBILITY AT BEST FOR THE CENTRAL COAST. SIGNIFICANT DISAGREEMENT EXISTS IN THE MODELS FOR THE NEXT SYSTEM FOR LATE SATURDAY AND SUNDAY. GFS CONTINUES TO SHOW A STRONGER SYSTEM WITH A BETTER MOISTURE TAP AND STRONGER SOUTHERLY FLOW. IN EITHER CASE, AFTER A BIT OF BREAK SAT AND SAT EVENING, RAIN IS EXPECTED TO RETURN TO ALL AREAS BY SUNDAY MORNING. THIS WILL BE A MUCH FASTER MOVING SYSTEM BUT WE COULD SEE SOME DECENT SHORT DURATION RAINFALL RATES AS THE FRONT SLIDES THROUGH THE AREA. POPS ARE AT A CONSERVATIVE 60 FOR NOW, MAINLY DUE TO CONCERNS ON TIMING AND STRENGTH. SHOWERS WILL TAPER OFF SUNDAY NIGHT WITH JUST SOME LINGERING SHOWERS OVER THE MOUNTAINS, MAINLY THE NORTH FACING SLOPES. SNOW LEVELS FOR THIS STRONGER SYSTEM COMING THROUGH TONIGHT WILL BE ABOVE 8000 FT WITH SNOW CONFINED TO THE HIGHEST PEAKS. COLDER AIR WILL START TO ARRIVE SATURDAY BEHIND THE FRONT BUT THE BULK OF THE PRECIP WILL BE THROUGH THE AREA BY THEN. THE SECOND SYSTEM FOR LATE SATURDAY AND SUNDAY SHOULD RESULT IN MORE ACCUMULATING SNOW AS SNOW LEVELS HOVER AROUND 5000 FEET AND SNOW ADVISORIES MAY BE REQUIRED AT THAT TIME. SNOW LEVELS WILL DROP QUITE A BIT SUNDAY NIGHT INTO MONDAY AND THERE COULD BE SOME SNOW FALLING OVER THE GRAPEVINE ON INTERSTATE 5 AND IN THE FOOTHILLS OF THE ANTELOPE VALLEY. HOWEVER, ELSEWHERE CONDITIONS WILL BE IMPROVING WITH DECREASING CLOUDS AND SHOWERS SUNDAY NIGHT AND MOSTLY DRY CONDITIONS ON MONDAY. .LONG TERM (TUE-FRI)...MODELS SEEM TO BE HAVING A DIFFICULT TIME WITH A COUPLE OF FAST MOVING SYSTEMS AROUND MID WEEK. GFS SHOWS A WEAK SYSTEM PUSHING THROUGH THE CENTRAL COAST TUESDAY NIGHT WITH A DYING FRONT INTO LA COUNTY WED MORNING. ECMWF IS SLOWER AND SLIGHTLY SLOWER AND STRONGER. THE TIMING AND STRENGTH ON THIS SYSTEM HAS VARIED QUITE A BIT RUN TO RUN SO CONFIDENCE IS LOW. WILL KEEP LOW POPS CONFINED TO THE CENTRAL COAST FOR NOW. THE CENTRAL COAST WILL BE BRUSHED AGAIN WITH AN EVEN WEAKER SYSTEM LATE THURSDAY AND FRIDAY. WILL LEAVE POPS OUT BUT KEEP SKIES PARTLY CLOUDY. AS FAR AS TEMPERATURES NEXT WEEK, THEY WILL REMAIN ON THE COOL SIDE THROUGH MONDAY WITH A FEW DEGREES OF WARMING SOUTH OF PT CONCEPTION WED-FRI. && .AVIATION...04/1850Z... AS OF THIS DISCUSSION...RAIN HAD SPREAD DOWN AS FAR SOUTH AS KOXR...AND WILL SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA LATER TODAY. STRONG WINDS AND OCCASIONALLY RAIN WILL CAUSE MVFR TO IFR CONDITIONS AT MANY AIRFIELDS THIS AFTERNOON AND TONIGHT. EAST WINDS WILL CONTINUE TO EXCEED 10 KT AT KLAX WELL INTO TONIGHT. LATER TONIGHT THE COLD FRONT WILL SWEEP THROUGH THE AREA...CHANGING THE OCCASIONALLY HEAVY RAIN TO SCATTERED SHOWERS AND SWITCHING THE WINDS AROUND TO THE SOUTHWEST. KLAX AND KBUR...EAST WINDS IN EXCESS OF 10 KT WILL ACCOMPANY LOWERING CEILINGS THIS AFTERNOON AND OCCASIONAL RAIN BY LATE AFTERNOON. MVFR TO IFR CONDITIONS ARE POSSIBLE LATE THIS AFTERNOON THROUGH MUCH OF THE NIGHT IN ADVANCE OF THE COLD FRONT. THE COLD FRONT WILL PASS THROUGH THE AIRFIELD LATE TONIGHT AND THE WINDS WILL SHIFT AROUND TO THE SOUTHWEST WITH ONLY SCTATTERED SHOWERS. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING (SEE LAXNPWLOX). FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). WIND ADVISORY (SEE LAXNPWLOX). STORM WARNING (SEE LAXCWFLOX). GALE WARNING (SEE LAXCWFLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...WOFFORD AVIATION...SWEET WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 4, 11:44 AM PST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1144 AM PST FRI JAN 4 2008 CAZ034>041-044>047-051>054-059-087-088-051400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 1144 AM PST FRI JAN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A MAJOR WINTER STORM WILL CONTINUE TO SWEEP INTO THE AREA TODAY. THE STORM IS CURRENTLY AFFECTING SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...WITH HEAVY RAINFALL AND STRONG WINDS ACROSS THE REGION. HEAVY RAIN AND STRONG WINDS WILL MOVE SOUTHWARD ACROSS THE VENTURA AND LOS ANGELES COUNTIES LATER THIS AFTERNOON AND OVERNIGHT. AS RAINFALL INTENSIFIES ACROSS AREA TODAY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL COUNTIES WHICH WILL INCLUDE THE BURN AREAS... HOWEVER...DUE TO THE POTENTIAL FOR HIGH INTENSITY RAINFALL FOR SEVERAL HOURS...NON-BURN AREAS COULD EXPERIENCE SIGNIFICANT AND DANGEROUS ROADWAY FLOODING...ALONG WITH ROCK AND MUD SLIDE ACTIVITY. STORM FORCE WINDS WILL MAKE IT PERILOUS FOR MARINERS ACROSS THE NORTHERN OUTER WATERS...GALE FORCE WINDS WILL PRESENT VERY HAZARDOUS CONDITIONS ACROSS THE REST OF THE OUTER AND INNER WATERS.VERY HIGH SURF ACROSS THE CENTRAL COAST WILL BE HAZARDOUS TO PEOPLE NEAR TO THE SURF ZONE. ADDITIONALLY A HIGH RIP CURRENT RISK WILL BE PRESENT AT ALL BEACHES TODAY. * HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * STORM WARNING..............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY GUSTY WINDS WILL MAKE FOR HAZARDOUS TRAVEL IN AND THROUGH THE MOUNTAINS SATURDAY. RAIN HEAVY AT TIMES WILL PRODUCE THE POTENTIAL FOR HAZARDOUS DEBRIS FLOWS SATURDAY MORNING. THUNDERSTORMS WILL PRODUCE HAZARDOUS LIGHTNING ACROSS THE CENTRAL COAST SATURDAY AFTERNOON. SNOW LEVELS WILL FALL TO 6500 FEET AND SNOW WILL MAKE FOR HAZARDOUS TRAVEL ABOVE THAT ELEVATION. GALES WILL CONTINUE ACROSS THE OUTER WATERS SATURDAY. HIGH SURF AND A HIGH RIP CURRENT RISK WILL CREATE HAZARDS FOR ANYONE ON THE BEACHES. SUNDAY SNOW LEVELS WILL FALL TO NEAR 4500 FEET AND SNOW WILL POSE HAZARDS FOR TRAVELERS WHO PLAN TO VENTURA INTO AND THROUGH THE MOUNTAINS. * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KAPLAN
In the hours before
Local storm report, Jan 4, 1:43 PM PST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
143 PM PST FRI JAN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST MORRO BAY 35.36N 120.83W
01/04/2008 M75 MPH SAN LUIS OBISPO CA COAST GUARD
&&
KAPLANLocal storm report, Jan 4, 5:03 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
503 PM PST FRI JAN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM NON-TSTM WND GST 5 N SAN FERNANDO 34.36N 118.42W
01/04/2008 M64 MPH LOS ANGELES CA MESONET
CAMP 9 AT ELEVATION 3803 FT.
&&
KAPLANThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 4:40 PM PST | Flash Flood Warning | LOX | San Luis Obispo | 3 hr |
| Jan 4, 6:09 PM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
| Jan 4, 6:54 PM PST | Flash Flood Warning | LOX | Santa Barbara, Ventura | 3 hr |
| Jan 4, 7:58 PM PST | Flash Flood Warning | LOX | Los Angeles, Santa Barbara, Ventura | 6 hr |
| Jan 5, 1:53 AM PST | Flash Flood Warning | LOX | Los Angeles | 6 hr |
| Jan 5, 2:20 PM PST | Snow and Blowing Snow Advisory | LOX | 13 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.